In excess of 20,000 New Zealanders could be risking both the health of their kidneys, and their lives by taking a mixture of common medication it has been warned.
As part of patient safety week, the Health Quality and Safety Commission of New Zealand has highlighted the risks behind taking a so called ‘Triple Whammy’. This is a combination of heart and blood pressure medication (such as Enalapril or Losartan), diuretic water tablets and non-steroidal anti-inflammatory painkillers.
According to the commission an average of 23,300 people over the age of 65 were supplied with a ‘triple whammy’ each year - some 3.2% of the total population of this group.
Speaking about the risks, medication safety clinical leader, Dr Alan Davis, said: “Heart and blood pressure medication and pain relief medication affect blood flow in the kidneys, while diuretics can cause dehydration, which can also affect kidney function.
“Used together, the combination of medicines can cause significant harm.”
In response to the findings, medics in the country are now being advised to avoid giving the combination of medication to those at risk of kidney failure. This includes the elderly, those suffering from hypertension, or people with previous signs of kidney problems.
Dr Davis was keen not to cause panic however - especially in a situation where it could harm a patient’s health. He continued: “If you are taking this combination, it is important you visit your health professional to discuss and review your medicines, do not stop taking your medication without consulting a health professional first.”
New Zealand has been attracting a steady stream of Western trained medics for many years now. That figure is only showing signs of growing too, as an increasing number see the country as an attractive alternative to the NHS.
For more information, and the latest job alerts, register on our website today. A dream move in 2018 could be far more realistic than you might imagine.